Seretide makes my cough worse…I think!


Pattern forming here but the GP won't take any notice.

I stopped taking Seretide for over a year and felt absolutley fine. I then caught a cold which went to my chest and so I am prescribed antibiotics which help and then I am told to go back on the Seretide. This helps for two weeks and then I start to cough more and get tickle and rough chest and can't clear my throat and can't stop cough. I stop the Seretide and within two days I'm fine again. I don't have wheezing, cough or tickly chest, until I get another cold. Then the whole thing starts again.

The GP will not listen to my explanation and I feel something is not right here. the only thing they say is take higher dose. I try not to self diagnose but the best thing I can do to make me feel better is to stop the Seretide because it making me feel worse. I can't get out of this circle.

Could anyone shed any light on this?


9 Replies

  • Out of interest, what is your peak flow doing?

  • My peak flow is fine. Last measure Is in green zone and GP is always surprised how good. I never have wheeze. Just an almighty violent tickle in widpipe and racking cough. As I mentioned, it gets worse with Seretide.

  • I have been on Seretide since December last year I am still wheezing and coughing I try to come off it to see if it is this that is making me worse but a little scared as after a couple of days I do feel worse and it takes me some time to get better from it, but don't think its that brilliant at easing my symptoms I am 65 and wonder if perhaps I am of an age when things do deteriorate anyway, my peak flow is around 400 at its best

  • There was a suggestion that I go onto Seretide last year. It had been discovered that I had thrush in my oesophagus ( which was causing all sorts of problems), and the (relatively high) dose of flixotide 250 I was on at the time was blamed for the thrush. As the flixotide has always done a very good job at controlling my asthma ( and also because I had a bad experience after using serevent a few years ago) I refused to switch. It's interesting to hear other people's views on it.

    My peak flow is 410 usually, which is on the low end of acceptable for someone of my height apparently (though most of the time I feel fine). None of which helps you out Les. You could ask to see a different doctor I suppose, to get a different opinion.

  • I f you don't rinse your mouth out after taking Seretide it can make you cough and cause thrush I do it but its a real pain sometimes

  • The really annoying thing about the thrush in my oesophagus is that I do rinse, gargle and clean teeth thoroughly after taking flixotide, but it makes no difference. Since the initial diagnosis was made the problem has recurred, and more than once. The only solution then is a dose of anti fungal medication. Very frustrating!!

    But apart from that Blondee raises an interesting point. Les, do you rinse out/gargle/clean teeth after using your inhaler?

  • I found that taking seretide as a dry powder inhaler made me cough, the same happened with Symbicort... It turns out that my lungs don't really like dry powder inhalers, and it got to the point that every time I took a DPI I needed to take Ventolin afterwards to stop the coughing... Thankfully my asthma nurse and GP moved my onto Flutiform which is a normal MDI inhaler and I haven't had any side effects from that.

  • I found that taking seretide as a dry powder inhaler made me cough, the same happened with Symbicort...

    I don't know if you already know this and the decision to move to Flutiform was independent of this but did you know that there is a pMDI form of Seretide called Seretide Evohaler? It sounds like your problem lies not with the medications themselves but with the fact that they are in dry-powder form. Sadly Symbicort only comes as a DPI in the UK but Seretide comes in MDI form. That's what I use and I couldn't have asked for a better medication personally. It's more expensive but just in case you hadn't considered it...

  • Hi

    The amount of Seretide threads is an interesting one, I have been on seretide for about three year until recently.

    I was on seretide 500 accuhaler up to 3 puffs twice a day I am under consultants do more than reccommended doses.

    This I believe has caused vocal cord dysfunction as I have come off it and gone to flutiform which seems to be working wonders

    My chest is feeling a little better each day.

You may also like...